Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 63, NWS Columbia, SC

May 27, 2000Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2000, 4:34 PM EDT for Clarendon County, South Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 27, 2000, 4:34 PM EDT (20:34 UTC)
Expired
May 27, 2000, 5:15 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clarendon County, SC

What was reported inside it

TimeReportWhereRemark
May 27, 4:48 PM EDTThunderstorm Wind 50 EManning, SCSheriff reported trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS52 KCAE 272036
SVRCAE
SCC027-272115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
434 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 515 PM EDT.

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF SUMMERTON...OR ABOUT 9 MILES
  WEST OF MANNING...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUMMERTON AT 455 PM EDT

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3378 8045 3360 8048 3353 8008 3377 8004

RJL/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:58 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 27, 1:58 PM EDT, 2 hours 36 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-280558-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
158 PM EDT SAT MAY 27 2000

MSAS LI/S ARE CURRENTLY -8 WITH CU DEVELOPMENT IN THE EAST PART OF
THE FORECAST AREA EAST OF THE LEE-SIDE TROUGH. MSAS SHOWS MOISTURE
CONVERGENCE IN THE NE PART OF THE FORECAST AREA AND DIVERGENCE
ELSEWHERE. EXPECT TSTM COVERAGE WILL BE LIMITED SINCE THE SURFACE RIDGE
S OF THE AREA IS CUTTING OFF MOISTURE. EXPECT WIDELY SCATTERED TO
SCATTERED TSTMS WITH THE BETTER COVERAGE IN THE NE PART. A FEW OF
THE STORMS COULD BECOME SEVERE WITH THE STRONG INSTABILITY AND DRY
AIR AIDING DOWNDRAFTS. EXPECT TSTMS WILL BE CONFINED TO EVENING DUE
TO THE LOSS OF HEATING AND LACK OF UPPER SUPPORT. THE MODELS BRING A
COLD FRONT INTO THE FORECAST AREA SUNDAY. THE ETA IS THE FASTEST
MODEL AND SHOWS BEST LIFT AND LOW-LEVEL MOISTURE CONVERGENCE BETWEEN
12Z AND 18Z. PLAN TO USE FAN/FWC POPS BUT NOT CONFINE CHANCE TO JUST
AFTERNOON BECAUSE OF THE FASTER ETA. THE AVN SHOWS THE UPPER TROUGH
BECOMING CUT-OFF NEAR THE FORECAST AREA MONDAY. AT THIS TIME PLAN TO
USE THE MORE PROGRESSIVE ETA, NGM, AND CANADIAN MODELS PER PMDHMD
AND KEEP MONDAY/S FORECAST DRY. PLAN TO USE THE FWC TEMPERATURES...
EXCEPT TONIGHT/S GUIDANCE APPEARS TOO COOL BECAUSE OF SOME MIXING
AND RECENT VERIFICATION. THE EXTENDED PERIOD APPEARS DRY WITH H5
RIDGING DOMINATING.

FCSTID = 5
CAE   73  94  63  84 /  20  40  10  10
AGS   71  94  63  88 /  20  30  10  10
SSC   74  93  64  84 /  20  40  10  10
OGB   74  93  64  84 /  20  40  10  10

.CAE...
GA...NONE.
SC...NONE.

RJL

In the hours before

Special weather statement, May 27, 1:43 PM EDT, 2 hours 51 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280035-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA, SC
143 PM EDT SAT MAY 27 2000

DAYTIME HEATING WILL LEAD TO SCATTERED TO WIDELY SCATTERED
THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS THE MIDLANDS AND
CENTRAL SAVANNAH RIVER AREA.

CURRENT DATA DOES NOT INDICATE WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER
ACTIVATION SHOULD NOT BE REQUIRED.

HOWEVER...A FEW OF THE STRONGER STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE HAIL AND STRONG GUSTY WINDS. RESIDENTS SHOULD
BE ON THE ALERT IN CASE THREATENING WEATHER DEVELOPS. CONSULT NOAA
WEATHER RADIO...OR LOCAL OR NATIONAL TV...RADIO...OR CABLE FOR ANY
LATER STATEMENTS OR WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:52 PM EDTSevere Thunderstorm WarningCAERichland23 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.